Colorado, 2004Winter Storm in Colorado, April 22 to 23, 2004
April 22 to 23, 2004 · NWS BOU · 4 events in 4 counties and zones
Heavy snow occurred as upslope conditions developed, in and near the Front Range Foothills and Palmer Divide, as the second storm system moved across southern Colorado. 5 inches, 1 mile southwest of Lonetree.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow occurred as upslope conditions developed, in and near the Front Range Foothills and Palmer Divide, as the second storm system moved across southern Colorado. Snowfall totals included: 18 inches, 7 miles southwest of Boulder, 17 inches, 10 miles northwest of Blackforest, 8 miles west of Conifer and Intercanyon, 15 inches at Rough and Tumble, 13 inches, 12 miles southwest of Hartsel, 12 inches, 7 miles northwest of Conifer, 10.5 inches at Echo Lake, 10 inches, 3 miles north of Blackhawk, 9 inches at Castle Rock, 2 miles northwest of Fairplay and 5 miles southwest of Sedalia and 6.5 inches, 1 mile southwest of Lonetree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 22, 3:15 AM MST, 8 hours 45 minutes earlier.
Area forecast discussion, Apr 22, 3:15 AM MST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
415 AM MDT THU APR 22 2004
.SHORT TERM...ALREADY SOME SHOWERS AROUND AS WEAK EAST WINDS ALOFT
HAVE ALREADY DEVELOPED. SNOW ASSOCIATED WITH THE INCOMING SYSTEM IS
MOVING INTO COLORADO...AND THIS BROAD AREA OF LIFT WILL MOVE INTO
THE MOUNTAINS THIS MORNING. MEANWHILE THE AREA OF RAIN ASSOCIATED
WITH THE WAVE THAT CAME THROUGH LAST NIGHT IS STARTING TO WRAP BACK
IN AS THE LARGER SYSTEM APPROACHES. PLENTY OF MOISTURE AROUND...BUT
NO COOLING. I CAN SEE VERY LITTLE ENTRAINMENT OF DRY AIR EITHER.
THE LATEST MODEL RUNS ARE WARMER THAN OUR FORECAST...AND LOOK TO BE
CORRECT. RESULT IS A HIGHER SNOW LEVEL TONIGHT AND A LATER
CHANGEOVER FOR THE FRONT RANGE. ETA SOUNDINGS NEVER DROP THE
FREEZING LEVEL BELOW 5400 FEET OVER THE PLAINS...IMPLYING THAT THE
LOWER PLAINS WILL NEVER SEE SNOW. NOTEWORTHY THAT THE MODELS ARE
TOO COLD TONIGHT AS WELL. WE WILL COMPROMISE AND PLAY A 4-5
THOUSAND FOOT SNOW LEVEL TONIGHT...IF THE LATEST MODELS ARE RIGHT IT
WILL BE HIGHER. ADDING CONFIDENCE TO TRIMMING HIGHLIGHTS BACK IS
THE 50 DEGREE SOIL TEMPERATURES. HEAVY SNOW WITH WARM GROUND AND
AIR ABOVE FREEZING WILL MELT FOR QUITE A WHILE.
.LONG TERM DISCUSSION...MODELS ARE SLOWER WITH THE UPPER LOW
COMPARED TO LAST NIGHTS 00Z RUNS AND THEY SHOW IT A BIT WARMER IN
THE BOUNDARY LAYER THROUGH THE STORMS DURATION. SO TIMING AND THE
RAIN/SNOW LINE ARE TO BIG ISSUES ESPECIALLY CONSIDERING CURRENT
HIGHLIGHTS. NOW THE GRIDS LINGER THE UPPER CLOSED LOW OVER THE FOUR
CORNERS THROUGH LATE FRIDAY AFTERNOON. THEN IT WEAKENS AND PUSHES
NORTHEASTWARD RIGHT OVER THE FORECAST AREA THROUGH SATURDAY
AFTERNOON. THIS IS SLOWER THEN WHAT I SAW YESTERDAY MORNING. BY
SATURDAY EVENING THE FLOW ALOFT BECOMES NORTHWESTERLY...THEN ZONAL
BY EARLY SUNDAY AT ONLY MODERATE JET LEVEL SPEEDS. DECENT SYNOPTIC
SCALE ASCENT IS PROGGED FOR THE FORECAST AREA FRIDAY...FRIDAY
NIGHT...AND SATURDAY MORNING. SUBSIDENCE IS PROGGED BEHIND THE
TROUGH AXIS FOR SATURDAY AFTERNOON AND EVENING. CROSS SECTIONS
NOW SHOW VERY DEEP MOISTURE FOR THE FORECAST AREA THROUGH FRIDAY
NIGHT...THEN A RAPID DECREASE SATURDAY THROUGH MID DAY. THE
UPSLOPE IS STILL PRETTY DEEP...AT LEAST THROUGH 500 MB...THROUGH
FRIDAY EVENING...THEN IT DECREASES. CONCERNING THE RAIN/SNOW DEAL
...THICKNESS AND TEMPERATURE GRIDS SHOW IT A BIT WARMER THEN LAST
NIGHTS RUNS. LOOKING AT THE UPSTREAM AIRMASS TEMPERATURES AND DEW
POINT TEMPERATURES...LOOKS LIKE MOST OF THE PLAINS WOULD GET BELOW
35 F FOR HIGHS ON FRIDAY. IT WILL PROBABLY BE A COMPROMISE BETWEEN
THE AVN AND ETA GUIDANCE NUMBERS. THE FORECAST SOUNDINGS WET BULB
ZERO READINGS ARE WAY HIGH AS WELL. THE SHORT TERM FORECASTER FEELS
THE SNOW LEVEL WILL BE A BIT OVER 4000 FEET MSL TONIGHT. STARTING
FROM THAT...WITHOUT ANY COLD AIR ADVECTION PROGGED...THE SNOW LEVEL
WILL LIKELY CLIMB TO AT LEAST 5000 FEET MSL OR HIGHER BY FRIDAY LATE
MORNING. ITS DIFFICULT TO SEE THE DEW POINTS LOWERING BELOW 35 F
OVER THE PLAINS FROM NOW THROUGH FRIDAY EARLY EVENING. NOW THE QPF
GRIDS ARE ANOTHER STORY. THEY SHOW SIGNIFICANT PRECIPITATION
THROUGH FRIDAY NIGHT...WHICH IS ACCEPTABLE. HOWEVER THEY SNOW
COPIOUS AMOUNTS OF SNOW ACCUMULATION ACROSS THE PLAINS...WHEN IT
WILL LIKELY BE RAIN. THE CURRENT REAL DATA ACROSS WESTERN NEBRASKA
SHOWS TEMPERATURES IN THE LOWER 40S WITH RAIN. THE 00Z ETA SHOWS
THAT SIGNIFICANT SNOW SHOULD BE FALLING RIGHT NOW...WITH NEAR 12
INCHES EXPECTED BY 12Z THIS MORNING? WITH EVERYTHING CONSIDERED
...SHORT TERM FORECASTER INCLUDED...WILL MERELY CONTINUE THE WATCH
OVER SOME OF THE HIGHER PLAINS ZONES WITH THE UNCERTAINTY OF
TEMPERATURES. WILL DROP THE WATCH OVER THE REST OF THE PLAINS
FURTHER EAST AS IT WILL LIKELY BE TO WARM TO HAVE SIGNIFICANT
SNOWFALLS. BUT WILL WARN FOR THE FOOTHILLS...HIGH MOUNTAINS...PARK
COUNTY...AND THE PALMER RIDGE. ACCUMULATIONS OFF THE SNOW MODEL FOR
THE HIGH AREAS GIVE ANYWHERE FROM 4 TO 9 MORE INCHES FRIDAY AND
FRIDAY NIGHT. WILL ALSO EXTENDED THESE HIGHLIGHTS THROUGH FRIDAY
NIGHT WITH THE LATEST AND GREATEST MODEL TIMING OF THIS STORM. FOR
TEMPERATURES FRIDAY...GRIDS SHOW THEM ABOUT 0-1 C COOLER FROM
TODAYS READINGS. THEN A 3-6 C WARM-UP FOR SATURDAY.
IN THE EXTENDED PERIOD...SUNDAY THROUGH WEDNESDAY...THE VARIOUS
MODELS SHOW WEAK NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA
SUNDAY...THEN A BROAD UPPER RIDGE PUSHES IN BY MONDAY AND CONTINUES
THROUGH THE PERIOD. THERE IS A BIT OF MOISTURE NOTED IN THE
NORTHWESTERLY FLOW FOR LATER SUNDAY INTO MONDAY. OTHERWISE IT LOOKS
PRETTY DRY THROUGH WEDNESDAY...ESPECIALLY AT THE LOW LEVELS.
THICKNESS GRIDS SHOW TEMPERATURES BACK ABOVE NORMALS ON MONDAY
THROUGH WEDNESDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR THE HIGH MOUNTAINS...PARK COUNTY...FRONT
RANGE FOOTHILLS...AND THE PALMER RIDGE INCLUDING ZONES
33..34..35..36..37..41 FOR TODAY THROUGH FRIDAY NIGHT.
WINTER STORM WATCH FOR SOME OF THE PLAINS INCLUDING ZONES
38..39..40..45..46 FOR TONIGHT THROUGH FRIDAY NIGHT.
GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Apr 22, 9:56 AM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT THU APR 22 2004
COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT THU APR 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND SNOW SHOWERS WILL BECOME WIDESPREAD ACROSS THE AREA DURING
THE AFTERNOON...WITH THE SNOW LEVEL EXPECTED TO BE AROUND 6000 FEET.
THE SNOW WILL BECOME HEAVY AT TIMES IN THE HIGHER MOUNTAINS...THE
FOOTHILLS...SOUTH PARK...AND DOUGLAS COUNTY THIS AFTERNOON. A
WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS. THE SNOW LEVEL
WILL LOWER TO BETWEEN 5000 AND 5500 FEET AFTER MIDNIGHT TONIGHT WITH
RAIN OR RAIN MIXING SNOW ACROSS MUCH OF THE PLAINS. A WINTER STORM
WATCH IS IN EFFECT FOR ELEVATIONS ABOVE 5000 FEET...INCLUDING FORT
COLLINS... BOULDER...AS WELL AS WESTERN AND SOUTHERN PORTIONS OF THE
DENVER METROPOLITAN AREA...STARTING TONIGHT...AS HEAVY SNOW IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PRECIPITATION WILL CONTINUE INTO FRIDAY NIGHT WITH THE SNOW LEVEL
HOVERING BETWEEN 5000 AND 6000 FEET. STORM TOTAL SNOW ACCUMULATIONS
OF 1 TO 3 FEET ARE EXPECTED IN THE MOUNTAINS ALONG AND EAST OF THE
DIVIDE...WITH 10 TO 20 INCHES IN EASTERN DOUGLAS AND WESTERN ELBERT
COUNTIES. IN THE FRONT RANGE CITIES AND THE PLAINS BETWEEN DENVER
AND LIMON AMOUNTS ARE MORE UNCERTAIN...BUT THERE IS THE POTENTIAL
FOR 6 TO 12 INCHES OF WET SNOW. AT LOWER ELEVATIONS ON THE PLAINS
THERE WILL BE SIGNIFICANT RAINFALL...AND SOME SNOW ACCUMULATION IS
POSSIBLE BUT AMOUNTS WILL BE LIGHTER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOPER/GARD
In the hours before
Local storm report, Apr 22, 8:05 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
905 AM MDT THU APR 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 3 N BLACK HAWK 39.84N 105.49W
04/22/2004 5.20 INCH GILPIN CO TRAINED SPOTTER
0800 AM SNOW GEORGETOWN 39.72N 105.70W
04/22/2004 1.10 INCH CLEAR CREEK CO CO-OP OBSERVER
0745 AM SNOW 3 NNE GENESEE 39.72N 105.25W
04/22/2004 1.20 INCH JEFFERSON CO TRAINED SPOTTER
0730 AM SNOW 8 NW EVERGREEN 39.72N 105.45W
04/22/2004 4.50 INCH CLEAR CREEK CO TRAINED SPOTTER
0700 AM SNOW ASPEN SPRINGS 39.83N 105.48W
04/22/2004 5.00 INCH GILPIN CO AMATEUR RADIO
0700 AM HEAVY SNOW 1 NW ROLLINSVILLE 39.93N 105.51W
04/22/2004 8.80 INCH GILPIN CO AMATEUR RADIO
0700 AM HEAVY SNOW 1 NW NEDERLAND 39.97N 105.52W
04/22/2004 6.00 INCH BOULDER CO AMATEUR RADIO
0648 AM HEAVY SNOW 5 E NEDERLAND 39.96N 105.41W
04/22/2004 8.00 INCH BOULDER CO TRAINED SPOTTER
0550 AM SNOW 3 WNW CONIFER 39.54N 105.35W
04/22/2004 4.70 INCH JEFFERSON CO TRAINED SPOTTER
0520 AM HEAVY SNOW ESTES PARK 40.37N 105.52W
04/22/2004 6.00 INCH LARIMER CO TRAINED SPOTTER
&&
CLBWinter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- April 22, 12:00 PM MST to April 23, 6:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- April 22, 12:00 PM MST to April 23, 6:00 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 22, 12:00 PM MST to April 23, 6:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Storm, C & Se Park County
- When
- April 22, 12:00 PM MST to April 23, 6:00 PM MST
- Where
- C & Se Park County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, April 22 to 24, 20042 deaths · $7.5 million · 3 events
- Tornadoes and Hail in Oklahoma, April 22 to 23, 2004$75,000 · F1 · 43 events
- Tornado and Hail in Arkansas, April 22, 2004$25,000 · F1 · 13 events
- Tornado and Damaging Winds in Tennessee, April 22, 2004$75,000 · F0 · 4 events
- Winter Storm in Colorado, April 22 to 23, 200424 events
- Tornado and Hail in Oklahoma, April 22, 2004F0 · 13 events
- Flash Flooding and Hail in Texas, April 22, 20041.75 in hail · 10 events
- Flash Flooding in Arkansas, April 22, 20045 events
- Hail and Damaging Winds in Alabama, April 22, 2004$5,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, April 22 to 23, 20041 in hail · 5 events
- Hail in Texas, April 22, 20041 in hail · 5 events
- Winter Storm in Colorado, April 22 to 23, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390729, 5390730, 5390731, 5390732.